Mississippi, 2009

Hail and Damaging Winds in Mississippi, July 30 to 31, 2009

July 30 to 31, 2009 · NWS JAN · 39 events in 26 counties and zones

On the afternoon of July 30th a strong upper disturbance moved over the region and combined with deep moisture, moderate instability, and unseasonably strong winds aloft. The combination of these features caused an organized severe weather outbreak which produced widespread thunderstorm straight line wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

On the afternoon of July 30th a strong upper disturbance moved over the region and combined with deep moisture, moderate instability, and unseasonably strong winds aloft. The combination of these features caused an organized severe weather outbreak which produced widespread thunderstorm straight line wind damage. Some of the hardest hit areas included locations across Carroll, Grenada, Montgomery, and Leake Counties. Here, widespread trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 11:25 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 30, 11:25 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT THU JUL 30 2009

.UPDATE...
EXPANDED FFA TO INCLUDE TENSAS AND CATAHOULA PARISHES. LATEST TRENDS
IN RADAR DATA SHOWING LEAD OUTFLOW BOUNDARY GRADUALLY BECOMING NE/SW
ORIENTED AND SLOWING. THIS COMBINED WITH LATEST OUTPUT FROM 12Z NAM
AND ASSOCIATED LOCAL WRF ENSEMBLE OUTPUT...SUGGESTS THAT AN AXIS OF
HEAVIER RAIN NEXT 12-18 HOURS COULD SET UP FROM S OF KTVR TO NEAR
KGTR. AT LEAST NORTHERN PORTIONS OF CATAHOULA AND TENSAS PARISHES
HAVE RECEIVED VERY HEAVY RAINFALL LAST FEW WEEKS AND ARE PRONE TO
FLASH FLOODING FROM ANY EXCESSIVE RAINFALL NEXT 24 HOURS.  LATEST
GUIDANCE DOES SUGGEST THAT ORGANIZED CONVECTION WILL EVENTUALLY
SHIFT INTO SOUTHERN ZONES LATER THIS EVENING OR FRIDAY MORNING...BUT
WILL NEED TO REEVALUATE THIS MORE WITH AFTERNOON PACKAGE. NO CHANGES
TO FORECAST OTHER THAN THE FFA EXPANSION.                       /08/

REST OF PREVIOUS DISCUSSION...

SHORT TERM UPDATE...LATEST SATELLITE IMAGERY SHOWS SOME IMPRESSIVE
FLOW AROUND A MIDLEVEL SHORT WAVE THIS MORNING OVER THE ARKLATEX
REGION. SHV SOUNDING SHOWED SOME LOW LEVEL WINDS OF 30 TO 40 KNOTS.
THIS TROUGH WAS UNDER THE ENTRANCE REGION OF AN INTENSIFYING UPPER
JET STREAM OVER THE PLAINS. LOCAL WRF MEMBERS 8 OUT OF 10 SHOW AN
IMPRESSIVE LINE OF HEAVY STORMS MOVING INTO THE DELTA REGION LATE
THIS AFTERNOON THROUGH THIS EVENING...WHICH WILL BREAK OUT SOME
SEVERE STORMS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY EARLY
THIS AFTERNOON. STRONG STORMS WILL BE POSSIBLE IN THE NORTHWEST
DELTA REGION BY EARLY AFTERNOON. SO WILL KEEP HIGH END POPS FOR THE
NORTHWEST HALF. HEAVY RAINS WILL AGGRAVATE MOIST SOIL CONDITIONS
OVER MOST OF THE REGION. SO WILL KEEP FLASH FLOOD WATCH OVER THE
SAME AREA...WHICH HAS HAD PREVIOUS DAYS OF HEAVY RAINFALL. WITH THIS
IN MIND WILL KEEP CURRENT FORECAST ON TRACK.          /17/

HAZARD WEATHER UPDATE...
UPDATE...WITH REGARD TO HAZARDOUS WEATHER NEXT 24 HOURS...BECOMING
INCREASINGLY CONCERNED ABOUT SIGNIFICANT FLASH FLOOD POTENTIAL...
PARTICULARLY FOR THE ARKLAMISS DELTA THIS AFTERNOON...AND EVENTUALLY
EXPANDING ENE INTO THE GOLDEN TRIANGLE REGION THIS EVENING AND INTO
THE OVERNIGHT. VERY ANOMALOUS SETUP FOR JULY ACROSS REGION THIS
MORNING...WITH 30-40 KT 850 MB LLJ SHOWN BY PROFILERS/VWP ACROSS
AR/LA/E TX. THIS IS FEEDING 16-17C 850 MB DEWPOINTS AND A SWATH OF 2
INCH PW VALUES INTO THE REGION. COMBINATION OF STG LLJ AND EXTREME
MOISTURE LEADS TO MOISTURE TRANSPORT VALUES IN EXCESS OF 300 G/KG
FOCUSED INTO THE ARKLAMISS BY LATER TODAY...AND ACROSS MUCH OF NRN
MS TONIGHT. SFC ANALYSIS SHOWS A SUBTLE BOUNDARY LYING FROM THE
ARKLATEX ENE INTO NRN AL. EXPECT THIS TO BE THE FOCUS FOR HEAVY
CONVECTIVE RAINS THIS AFTERNOON INTO TONIGHT AS UPPER WAVE CURRENTLY
DRIVING MCS OVER ARKLATEX APPROACHES. WIDESPREAD RAINFALL AMOUNTS OF
1-3 INCHES LOOK LIKELY ACROSS THIS REGION BY 12Z FRI...BUT LOCALIZED
TOTALS OF 5 TO 10 INCHES LOOK POSSIBLE WHERE TRAINING OCCURS GIVEN
EFFICIENT RAINFALL AND POTENTIAL FOR BACK BUILDING GIVEN VERY WEAK
CORFIDI VECTORS WITH SOME ORIENTATION ALONG THE FLOW PARTICULARLY
TONIGHT. 06Z RUN OF LOCAL WRF ENSEMBLE SHOWS PROBABILITIES GREATER
THAN 50 PCT OF SOME 5 INCH RAINFALL TOTALS OVER THE DELTA...WITH
10-20 PCT PROBS OF SPOTS GREATER THAN 10 INCHES.

FFG VALUES ARE EXTREMELY LOW ACROSS ALL OF THE REGION N OF
I-20...AND SOME SPOTS COULD SEE SIGNIFICANT FLASH FLOODING. FARTHER
S...ORGANIZED HEAVY RAINFALL SEEMS LESS LIKELY...AND FFG VALUES ARE
MUCH HIGHER GIVEN RECENT DRY WEATHER. HOWEVER...SOME LOCALIZED
PONDING ISSUES COULD BE A CONCERN WHERE CONVECTION DEVELOPS.

WHILE FLASH FLOODING IS THE BIGGEST CONCERN...SEVERE WEATHER IS ALSO
AN ISSUE...PARTICULARLY FOR THIS AFTERNOON AND EVENING. WELL
ORGANIZED MCV MOVING THROUGH E TX AS THE PRESENT TIME AS SHOWN BY 50
KT REAR INFLOW JET AT 850 MB AS SHOWN A PALATINE TX PROFILER. AREA
SOUNDINGS SHOW SBCAPE VALUES OF 3500 TO 4500 J/KG BY AFTERNOON GIVEN
TEMPS NEAR 90F AND DEWPOINTS IN MID 70S. COMBINED WITH ENVIRONMENTAL
500 MB FLOW OF 20-35 KT..EXPECT SOME ORGANIZATION TO CONVECTION
WITH LINES AND POSSIBLY A FEW HP SUPERCELLS AS DISCUSSED BY SPC.
THIS SHOULD LEAD TO SOME WET MICROBURSTS...AND WITH SUPERCELLS A LOW
RISK FOR MARGINALLY SEVERE HAIL AND POSSIBLY A TORNADO GIVEN
MODERATE VALUES OF LOW LEVEL HELICITY AND VERY LOW LCL HEIGHTS.

HWO COVERS SETUP QUITE WELL...BUT DID TWEAK THE HAZARD GRIDS TO
INCREASE THE FLASH FLOOD AND SEVERE POTENTIAL VALUES JUST A BIT
GIVEN LATEST OBSERVATIONAL AND MODEL TRENDS.             /08/

&&

.AVIATION...
MAIN FOCUS WILL BE CONVECTIVE POTENTIAL. EXPECT GREATEST RISK FOR
PERSISTENT MVFR/IFR CONDITIONS IN PRECIP TO BE AT KGWO/KGTR THROUGH
THE NEXT 24 HOURS...WITH KGLH...KJAN AND KMEI ALSO LIKELY TO
EXPERIENCE SUCH CONDITIONS AT TIMES. KHBG LOOKS TO HAVE MORE OF A
DIURNAL CONVECTIVE RISK THIS AFTERNOON...AND WILL INDICATE
ACCORDINGLY IN TAFS. LATEST GUIDANCE DOES SUGGEST THAT ORGANIZED
CONVECTION WILL EVENTUALLY SPREAD INTO KHBG...AND HAVE SHOWN
PREDOMINANT TSRA THERE TOWARD MORNING. BEHIND THIS CONVECTIVE
SETUP...WINDS WILL SHIFT MORE TO NW AND BECOME LIGHT LATE TONIGHT AT
NORTHERN/CENTRAL ZONES...LIKELY ALONG WITH IFR/LIFR CONDITIONS GIVEN
DRY AIR ALOFT OVERSPREADING EXTREMELY MOIST LOWER LEVELS GIVEN
RECENT AND ADDITIONAL RAINFALL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ018-019-025>050.

LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ007>009-015-016-
     023>025.

AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ARZ074-075.

&&

08/17
Hazardous weather outlook, Jul 30, 5:03 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
603 AM CDT THU JUL 30 2009

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-311115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-
603 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. DUE
TO THE VERY MOIST GROUND...FLASH FLOODING WILL BE POSSIBLE IN AREAS
AFFECTED BY THUNDERSTORMS AND A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR
DETAILS.

A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE WITH 40 TO 60 MPH WIND
GUSTS AND HAIL. THE SEVERE WEATHER RISK WILL BE DETERMINED BY HOW
MUCH DAYTIME HEATING CAN OCCUR AS WIDESPREAD CLOUD COVER MAY LIMIT
HEATING AND INSTABILITY. HOWEVER...UNSEASONABLY STRONG WINDS ALOFT
MAY HELP TO ORGANIZE STORMS INTO A LINE AND THIS WOULD INCREASE THE
POTENTIAL FOR LOCALIZED WIND DAMAGE. IT SHOULD ALSO BE NOTED THAT ONE
OR TWO TORNADOES WILL BE POSSIBLE IF SEVERE STORMS CAN
DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

LAZ024>026-MSZ051>066-072>074-311115-
CATAHOULA-TENSAS-CONCORDIA-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
603 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP IN THE DAYTIME
HEATING...WITH THE GREATEST COVERAGE AND POTENTIAL DURING THE MID TO
LATE AFTERNOON. THE STRONGEST STORMS WOULD BE CAPABLE OF PRODUCING
WIND GUSTS OF 40 TO 60 MPH...SMALL HAIL...AND A QUICK ONE TO TWO
INCHES OF RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Special weather statement, Jul 30, 11:58 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT THU JUL 30 2009

LAZ024-026-MSZ060-301845-
CATAHOULA LA-CONCORDIA LA-ADAMS MS-
1258 PM CDT THU JUL 30 2009

...STRONG THUNDERSTORMS MOVING INTO CATAHOULA AND CONCORDIA
PARISHES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF ACME AT 1258 PM CDT...MOVING NORTHEAST AT 30
MPH. OTHER DEVELOPING STRONG STORMS WERE NEAR JONESVILLE AND
HARRISONBURG.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHWESTERN ADAMS COUNTY...AND CONCORDIA AND CATAHOULA
PARISHES SHOULD MONITOR THIS STORM CLOSELY.

AEG

The radar

The Mobile radar (KMOB), 123 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 1 hail, 1 strong wind, 1 lightning. Local standard time, as filed.

Hail, Forrest

When
July 30, 12:02 PM CST
Where
Forrest County, 2.6 mi SSW of Bonhomie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.248, -89.343

Nickel sized hail was observed at the EOC. Also had measured 48 mph wind gust.

Thunderstorm Wind, Marion

When
July 30, 12:47 PM CST to 12:50 PM CST
Where
Marion County, 0.69 mi N of Columbia to 2.58 mi SE of Columbia Marion Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.260, -89.830

A train spotter reported that a few signs were blown over at the Columbia Walmart.|Also the Emergency Manager reported a large tree was blown down onto Highway 44, just outside of Columbia.

Thunderstorm Wind, Lamar

When
July 30, 1:05 PM CST to 1:10 PM CST
Where
Lamar County, 0.91 mi NE of Epley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.390, -89.510

Multiple trees were observed down on the southeast side of Sumrall.

Thunderstorm Wind, Warren

When
July 30, 1:47 PM CST to 1:57 PM CST
Where
Warren County, 0.36 mi NNE of Simrall to 6.52 mi E of Grange Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.204, -90.947

Scattered trees were blown down across the southern portion of Warren County.

Thunderstorm Wind, Hinds

When
July 30, 2:00 PM CST to 2:05 PM CST
Where
Hinds County, 2.22 mi SSW of Utica to 1.16 mi ESE of Utica
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.093, -90.640

Multiple trees were blown down in the Utica area. One tree was blown down on Carpenter Street and another tree down on Highway 28.

Thunderstorm Wind, Hinds

When
July 30, 2:13 PM CST
Where
Hinds County, 0.32 mi SE of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.167, -90.516

A couple trees were down along Lebanon-Pinegrove Road.

Thunderstorm Wind, Sharkey

When
July 30, 2:20 PM CST to 2:24 PM CST
Where
Sharkey County, 2.43 mi N of Cary to 1.31 mi NNE of Rolling Fork
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.835, -90.919

Several trees were blown down around Rolling Fork, a few were down across some roads.

Thunderstorm Wind, Hinds

When
July 30, 2:30 PM CST to 2:34 PM CST
Where
Hinds County, 1.27 mi WNW of Clinton to 2.84 mi NE of Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.334, -90.351

Several trees and power lines were blown down in the city of Clinton.

Strong Wind, Scott

When
July 30, 2:41 PM CST to 2:45 PM CST
Where
Scott forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$800
Reported by
Emergency Manager
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

A tree was blown down along Highway 35 south near Forest. Also a tree was blown down on Blossom Hill Road in Pulaski.

Thunderstorm Wind, Madison

When
July 30, 2:42 PM CST to 2:55 PM CST
Where
Madison County, 1.36 mi SSW of Flora to 3.57 mi NW of Stokes
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.532, -90.328

Several trees were blown down around Flora with a few blown down across some roads.

Thunderstorm Wind, Madison

When
July 30, 2:45 PM CST to 2:53 PM CST
Where
Madison County, 0.69 mi S of Ridgeland to 1.73 mi ENE of Madison
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.420, -90.130

A few dozen trees were blown down through the community of Ridgeland and a few in Madison. Many were blown over power lines.

Thunderstorm Wind, Newton

When
July 30, 2:46 PM CST
Where
Newton County, 1.17 mi E of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.320, -89.000

A few trees were blown down across Highway 80 between Hickory and Chunky.

Thunderstorm Wind, Yazoo

When
July 30, 2:52 PM CST to 2:55 PM CST
Where
Yazoo County, Yazoo City Barrier A
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -90.400

Trees were blown down on Landers Road northwest of Yazoo City.

Thunderstorm Wind, Humphreys

When
July 30, 2:55 PM CST to 3:00 PM CST
Where
Humphreys County, 1.08 mi ENE of Belzoni Muni Arpt to 1.23 mi N of Brooklyn
Measured
67 kt (77 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.156, -90.503

Numerous trees and power lines were blown down in and around Belzoni. A few were blown down on homes, power lines, and across roads.

Thunderstorm Wind, Holmes

When
July 30, 2:57 PM CST to 3:00 PM CST
Where
Holmes County, 0.52 mi NNE of Bee Lake to Thornton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.057, -90.326

Several trees were blown down on power lines around Thornton.

Thunderstorm Wind, Madison

When
July 30, 2:59 PM CST to 3:04 PM CST
Where
Madison County, 1.06 mi WSW of Maris Town to 0.46 mi NNE of Mill Town
Measured
62 kt (71 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.596, -90.047

Several trees were blown down with a few down across roads in and around Canton.

Thunderstorm Wind, Holmes

When
July 30, 3:05 PM CST
Where
Holmes County, 0.58 mi E of Tchula
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.180, -90.220

A few power lines were blown down in town.

Thunderstorm Wind, Leflore

When
July 30, 3:13 PM CST to 3:15 PM CST
Where
Leflore County, 0.19 mi W of Quito Kimbrough Arpt to 1.08 mi E of Quito
Measured
68 kt (78 mph) estimated gust
Property damage
$33,000
Reported by
Emergency Manager
Coordinates
33.431, -90.303

Multiple power poles were blown down in Quito Community along Highway 7.

Thunderstorm Wind, Madison

When
July 30, 3:18 PM CST to 3:25 PM CST
Where
Madison County, 2.46 mi SE of Truitt to 1.52 mi ENE of Camden
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.773, -89.873

Some trees were blown down with a few across area roads.

Thunderstorm Wind, Carroll

When
July 30, 3:21 PM CST to 3:32 PM CST
Where
Carroll County, 1.32 mi WNW of Black Hawk to 1.91 mi SW of Carrollton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.334, -90.042

Many trees and power lines were blown down around Black Hawk and across the southwest and western portion of the county. A few trees were blown down across area roads including Highway 17.

Thunderstorm Wind, Leake

When
July 30, 3:22 PM CST to 3:37 PM CST
Where
Leake County, 1.3 mi W of Bertice to 1.02 mi E of Thomastown
Measured
66 kt (76 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.630, -89.692

Multiple trees and power lines down in the southwest and western part of Leake County. Damaged extended from just west of Lena, where some roofs had shingle damage, to the Thomastown Community.

Thunderstorm Wind, Leake

When
July 30, 3:25 PM CST to 3:58 PM CST
Where
Leake County, 1.92 mi SSW of Good Hope to 0.44 mi SE of Remus
Measured
68 kt (78 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.604, -89.640

Widespread trees and power lines down across central sections of Leake County. A church in Carthage sustained shingle damage to its roof when a tree branch had fallen on it. Multiple trees were reported down in the towns of Lena and toward the northeast portion of the county.

Thunderstorm Wind, Carroll

When
July 30, 3:36 PM CST
Where
Carroll County, 2.83 mi NNW of Sommerville Communit
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.437, -89.852

Several trees were blown down along Highway 35 South.

Thunderstorm Wind, Carroll

When
July 30, 3:36 PM CST
Where
Carroll County, 0.76 mi ENE of Teoc
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.585, -90.058

Several trees were blown down in the Teoc Community.

Lightning, Leake

When
July 30, 3:40 PM CST
Where
Leake County, 0.69 mi N of Carthage
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.740, -89.530

The 911 Dispatch Center Building in Carthage was struck by lightning.

Thunderstorm Wind, Carroll

When
July 30, 3:40 PM CST to 3:43 PM CST
Where
Carroll County, Vaiden to 2.16 mi NNW of Carroll
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.330, -89.750

Several trees and power lines were blown down, including a few across roads.

Thunderstorm Wind, Grenada

When
July 30, 3:40 PM CST to 4:05 PM CST
Where
Grenada County, 1.79 mi SSW of Parsons to 3.16 mi ENE of Grenada Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
33.708, -90.046

Numerous trees and power lines down county wide. One roof was partially peeled off a house and one tree had fallen on a car.

Thunderstorm Wind, Montgomery

When
July 30, 3:42 PM CST to 3:46 PM CST
Where
Montgomery County, 0.96 mi N of Foltz to 1.05 mi SSE of Sawyer
Measured
68 kt (78 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.444, -89.748

Numerous trees were blown down around Winona. A few trees had fallen on two cars and multiple power lines were blown down across town. One tree was down on a house and a roof was blown off a building in town.

Thunderstorm Wind, Attala

When
July 30, 3:48 PM CST
Where
Attala County, 1.02 mi NNW of Wamba
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.043, -89.628

A few trees were blown down off Highway 12 West.

Thunderstorm Wind, Attala

When
July 30, 3:55 PM CST
Where
Attala County, 11.92 mi SSE of Ethel
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.971, -89.367

Trees were blown down on Highway 19 near Zama.

Thunderstorm Wind, Neshoba

When
July 30, 4:00 PM CST
Where
Neshoba County, 1.19 mi SSE of Alice
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.903, -89.275

Trees and power lines were blown down on CR 167.

Thunderstorm Wind, Webster

When
July 30, 4:07 PM CST to 4:10 PM CST
Where
Webster County, 0.95 mi SSE of Embry to 0.58 mi E of Bellefontaine
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.637, -89.374

A few trees were down across area roads.

Thunderstorm Wind, Winston

When
July 30, 4:10 PM CST to 4:21 PM CST
Where
Winston County, 3.02 mi N of Plattsburg to 1 mi ESE of Louisville
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.973, -89.180

Several trees were blown down across central portion of Winston County. At least four trees were blown down across roads in Louisville.

Thunderstorm Wind, Choctaw

When
July 30, 4:24 PM CST
Where
Choctaw County, 0.85 mi NNE of Weir
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.282, -89.276

A few trees were down across Highway 12 in Weir and had blocked traffic.

Thunderstorm Wind, Oktibbeha

When
July 30, 4:34 PM CST to 4:58 PM CST
Where
Oktibbeha County, 3.93 mi S of Bugh to 2.5 mi NE of Osborn
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.313, -88.994

Numerous trees were blown down throughout the county with several across power lines and roads. A couple trees were also down in the city of Starkville.

Thunderstorm Wind, Clay

When
July 30, 4:51 PM CST to 5:09 PM CST
Where
Clay County, 2.88 mi N of Pheba to 3.82 mi NNE of Abbott
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.622, -88.952

Scattered trees and power lines were blown down across the county.

Thunderstorm Wind, Lowndes

When
July 30, 4:57 PM CST to 5:00 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City to 0.46 mi NE of Columbus/Lowndes Co
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.510, -88.400

Two trees had blown down along Main Street and one was blown down along New Hope Road. A power line was blown down off Yorkville Road.

Thunderstorm Wind, Clay

When
July 30, 5:01 PM CST to 5:05 PM CST
Where
Clay County, West Pt to 2.45 mi NNE of West Pt
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
33.600, -88.650

A couple trees and power lines were blown down in town.

Thunderstorm Wind, Kemper

When
July 31, 2:15 AM CST
Where
Kemper County, Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.880, -88.830

A few trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189890, 189905, 189913, 190005, 190061, 191492, 190065, 190064, 190068, 190074, 190075, 190076, 190331, 190328, 190329, 190332, 190330, 190333, 190375, 190418, 190389, 190406, 190421, 190422, 190379, 190424, 190430, 190425, 190426, 190427, 190628, 190629, 191291, 190630, 190631, 190632, 190633, 191503, 191506.